Alert archive / Montana / Flash Flood Warnings in 2013
Flash Flood Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 19, 2013, 4:28 PM MDT for Lewis and Clark County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2013, 4:28 PM MDT (22:28 UTC)
- Expired
- Jun 19, 2013, 8:15 PM MDT
- In force
- 4 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Lewis and Clark County, MT
The radar
The Missoula radar (KMSX), 84 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
859
WGUS55 KTFX 192228
FFWTFX
MTC049-200215-
/O.NEW.KTFX.FF.W.0007.130619T2228Z-130620T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
428 PM MDT WED JUN 19 2013
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ELBOW PASS WILDFIRE BURN SCAR AND THE FALLS POINT WILDFIRE
BURN SCAR IN WEST CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL
MONTANA...
* UNTIL 815 PM MDT
* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING AND DEBRIS FLOWS RESULTING FROM A THUNDERSTORM OVER
THE WARNED AREA.
* MULTIPLE STORMS WILL CONTINUE TO MOVE OVER THE BURN SCAR AREAS AND
COULD PRODUCE SEVERAL ROUNDS OF FLASH FLOODING AND DEBRIS FLOWS
THROUGH THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR ALREADY OCCURRING. MOVE TO HIGHER GROUND. RESIDENTS
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4746 11307 4747 11271 4701 11271 4706 11281
4717 11281 4717 11302 4718 11306 4745 11308
$$1 follow-up statement
997
WGUS75 KTFX 200212
FFSTFX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
812 PM MDT WED JUN 19 2013
MTC049-200222-
/O.EXP.KTFX.FF.W.0007.000000T0000Z-130620T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEWIS AND CLARK MT-
812 PM MDT WED JUN 19 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR WEST CENTRAL
LEWIS AND CLARK COUNTY...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.
LAT...LON 4746 11307 4747 11271 4701 11271 4706 11281
4717 11281 4717 11302 4718 11306 4745 11308
$$
MPJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:05 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 19, 3:05 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 305 PM MDT Wed Jun 19 2013 ...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING... .DISCUSSION... Rest of this afternoon through tonight...A fairly vigorous upper level low centered over the inland Pacific NW this afternoon will track slowly east into the Northern Rockies tonight, producing favorable conditions for severe thunderstorm development across much of the forecast area late this afternoon through this evening. Diffluent southerly flow ahead of the upper low and an upper level jet rounding the base of the trough will support large scale lift while cooling in the mid levels will produce moderate instability. Thunderstorms have already initiated over the higher terrain in Beaverhead County as well as the Absorka range in south central MT with latest visible satellite imagery also indicating convective cloud development over the Little Belts. Expect this activity to increase and coverage while tracking north this afternoon with storm intensification/organization occurring late this afternoon and evening as it progresses north into the relatively rich moisture environment over the north central MT plains. Large hail and strong gusty winds will be the main threat as storms organize late this afternoon with a transition to more linear organization as the storms continue northward toward the Canadian border late tonight. Low level helicity fields would marginally support an isolated tornado threat if cells can interact with a weak boundary across north central MT. Threat for severe storms will diminish from south to north later this evening with rain and high elevation snow showers continuing through the night in the Glacier Park area where snow levels will fall to around 7000 feet late tonight as the cold pool aloft associated with the upper low moves in from the west. Hoenisch Winds will likely approach high wind criteria along the Rocky Mountain Front on Thursday, but am not anticipating a need for high wind highlights at this time. The Pacific low pressure system will linger through the day on Friday, keeping a chance of showers and (likely weak) afternoon/evening thunderstorms over the area, as temperatures remain about 10 degrees cooler than normal. Coulston Friday night through Wednesday...An upper low over the Pacific Northwest early Friday evening is forecast to weaken as it moves over the forecast area on Saturday. Models are fairly wet over southwest and north central Montana on Saturday so have increased the chances of precipitation especially over north central Montana. The remnants of the upper low move out by late Saturday night and by early Sunday morning it appears the only threat for precipitation will be over north central Montana and possibly the mountains of the Rocky Mountain Front. On Sunday an upper ridge will move through the forecast area and expect a mostly dry period but then southwest flow aloft returns next week. Models differ on shortwave details and associated precipitation patterns. Due to these inconsistencies will go with generally a chance of showers/thunderstorms over the mountains of the Rocky Mountain Front with a slight chance of showers/thunderstorms elsewhere. Cool air associated with the upper low will result in highs on Saturday of only 55 to 65 except over north central Montana where highs will be closer to 70. Thereafter expect gradually warming temperatures. Blank && .AVIATION... Updated 1755Z. There strong possibility for severe thunderstorms with hail in excess of one inch in diameter and wind gusts in excess of 50 knots over Central and North Central Montana...especially in the vicinity of KHVR...LWT...and to a lesser degree KGTF. Also some of the thunderstorms will have brief heavy rain with IFR ceilings and visibilities. Expect thunderstorms to develop over southwest Montana by mid-afternoon then intensify as they move over the plains. Suk && .HYDROLOGY... Showers and thunderstorms are expected to develop once again this afternoon over the Rocky Mountain Front and the adjacent plains along a surface cold front. These showers and thunderstorms are then expected to spread east across the plains of north central and central Montana later this afternoon and continue into this evening. Forecast models are predicting significant rainfall with these showers, which is expected to occur in rapid bursts with the thunderstorms. Some localized flash flooding occurred with storms along the Rocky Mountain Front Tuesday evening. However, the greater area of concern is across eastern portions of north central and central Montana that still have moist soil that would not be able to absorb much rapid rainfall. Forecast models also indicate that this area will receive the greatest amount of rainfall. Taking these factors into consideration, have decided to issue a Flash Flood Watch from noon MDT today until midnight MDT tonight for all of north central and central Montana. The greatest threat for flash flooding for the Rocky Mountain Front and adjacent plains will be this afternoon, while the greatest threat in the east will likely be after 5 pm MDT. && .PRELIMINARY POINT TEMPS/POPS... GTF 50 67 43 65 / 60 20 20 30 CTB 49 63 41 64 / 90 20 20 30 HLN 50 65 43 67 / 50 30 20 30 BZN 45 68 39 68 / 30 30 20 30 WEY 34 60 31 63 / 20 20 10 10 DLN 42 62 37 66 / 50 30 20 20 HVR 56 72 47 70 / 100 20 20 40 LWT 48 68 42 65 / 80 20 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH until Midnight MDT tonight Blaine...Cascade... Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton... Fergus...Hill...Judith Basin...Liberty...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening Blaine... Broadwater...Cascade...Central and Southern Lewis and Clark... Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton... Fergus...Hill...Jefferson...Judith Basin...Liberty...Meagher... Northern Rocky Mountain Front...Southern Rocky Mountain Front... Toole. && SHORT TERM... LONG TERM... AVIATION... weather.gov/greatfalls
Hazardous weather outlook, Jun 19, 4:57 AM MDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 457 AM MDT WED JUN 19 2013 MTZ009>014-044>054-201200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 457 AM MDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL...AND FLASH FLOODING ARE POSSIBLE OVER PORTIONS OF CENTRAL AND NORTH CENTRAL MONTANA TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WESTERLY WINDS WILL BECOME BREEZY ON THURSDAY...POSSIBLY BECOMING STRONG ALONG THE ROCKY MOUNTAIN FRONT. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HAIL...STRONG WIND GUSTS...HEAVY RAINFALL...AND/OR FLASH FLOODING WOULD BE GREATLY APPRECIATED. MTZ008-015-055-201200- BEAVERHEAD-MADISON-GALLATIN- 457 AM MDT WED JUN 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE OVER SOUTHWEST MONTANA TODAY. SOME STORMS MAY EVEN PRODUCE BRIEF HEAVY RAINFALL THAT MAY CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF HAIL...STRONG WIND GUSTS...HEAVY RAINFALL...AND/OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Jun 19, 3:10 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 310 PM MDT WED JUN 19 2013 MTZ012-013-192200- CASCADE MT-CHOUTEAU MT- 310 PM MDT WED JUN 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHOUTEAU AND EASTERN CASCADE COUNTIES UNTIL 400 PM MDT... AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF BELT...OR 25 MILES SOUTHEAST OF GREAT FALLS...MOVING NORTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BELT...STOCKETT... CENTERVILLE...SAND COULEE...TRACY AND MALMSTROM AFB. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4753 11126 4755 11073 4713 11086 4712 11112 TIME...MOT...LOC 2109Z 177DEG 17KT 4722 11100 GUSTAFSON
Local storm report, Jun 19, 3:31 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
331 PM MDT WED JUN 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM FUNNEL CLOUD WHITE SULPHUR SPRINGS 46.54N 110.90W
06/19/2013 MEAGHER MT TRAINED SPOTTER
FUNNEL CLOUD SPOTTED EST 10 M SOUTH OF WHITE SULPHER
SPRINGS. FUNNEL EXTENDED ABOUT THREE QUARTERS OF WAY
DOWN FROM CLOUD BASE AND DISSIPATED BY TIME OF CALL.
STORM ROTATION WAS NOT CLEAR.
&&
PNLocal storm report, Jun 19, 3:34 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
334 PM MDT WED JUN 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 3 WNW WISE RIVER 45.80N 113.01W
06/19/2013 E0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
PEA SIZE HAIL WITH HEAVY RAIN
&&
PNLocal storm report, Jun 19, 3:38 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 PM MDT WED JUN 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL NEIHART 46.93N 110.74W
06/19/2013 E0.50 INCH CASCADE MT TRAINED SPOTTER
&&
EMANUELSpecial weather statement, Jun 19, 3:49 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
349 PM MDT WED JUN 19 2013
MTZ014-048-192230-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-
349 PM MDT WED JUN 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 430 PM MDT...
AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF LINCOLN...OR 32 MILES NORTHWEST
OF HELENA...MOVING NORTH AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL LEWIS AND CLARK COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4739 11276 4734 11216 4680 11226 4680 11254
4682 11255 4682 11272
TIME...MOT...LOC 2149Z 180DEG 32KT 4695 11248
GUSTAFSONSpecial weather statement, Jun 19, 4:03 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 403 PM MDT WED JUN 19 2013 MTZ012-013-050-054-192245- CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT-MEAGHER MT- 403 PM MDT WED JUN 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER... NORTHWESTERN JUDITH BASIN...SOUTHWESTERN CHOUTEAU AND CASCADE COUNTIES UNTIL 445 PM MDT... AT 400 PM MDT...THE PUBLIC REPORTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF BELT TO 25 MILES SOUTHEAST OF CASCADE...MOVING NORTHWEST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH WERE REPORTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GREAT FALLS... BELT...BLACK EAGLE...STOCKETT...CENTERVILLE...SAND COULEE...TRACY AND MALMSTROM AFB. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4729 11063 4674 11125 4732 11170 4769 11106 TIME...MOT...LOC 2203Z 147DEG 19KT 4732 11093 4705 11130 GUSTAFSON
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:13 PM MDT | Special Weather Statement | TFX | Cascade | 47 min |
| Jun 18, 6:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 51 min |
| Jun 18, 6:49 PM MDT | Special Weather Statement | TFX | Pondera | 26 min |
| Jun 18, 7:24 PM MDT | Special Weather Statement | TFX | Toole | 21 min |
| Jun 18, 7:31 PM MDT | Flash Flood Warning | TFX | Pondera, Teton | 3 hr |
| Jun 18, 7:36 PM MDT | Special Weather Statement | TFX | Toole | 24 min |
| Jun 18, 8:08 PM MDT | Flash Flood Warning | TFX | Toole | 4 hr |
| Jun 18, 8:14 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jun 18, 8:30 PM MDT | Special Weather Statement | TFX | Toole | 45 min |
| Jun 18, 8:51 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 54 min |
| Jun 18, 9:40 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 50 min |
| Jun 18, 10:30 PM MDT | Special Weather Statement | TFX | 45 min | |
| Jun 18, 11:32 PM MDT | Special Weather Statement | TFX | 58 min | |
| Jun 19, 12:09 AM MDT | Special Weather Statement | TFX | Liberty | 51 min |
| Jun 19, 12:39 AM MDT | Special Weather Statement | TFX | Liberty | 36 min |
| Jun 19, 1:15 AM MDT | Special Weather Statement | TFX | Hill | 45 min |
| Jun 19, 5:47 AM MDT | Flash Flood Watch | TFX | 16 hr | |
| Jun 19, 2:48 PM MDT | Special Weather Statement | TFX | Broadwater | 42 min |
| Jun 19, 3:10 PM MDT | Special Weather Statement | TFX | Cascade | 50 min |
| Jun 19, 3:15 PM MDT | Tornado Warning | TFX | Broadwater, Gallatin, Meagher | 30 min |
| Jun 19, 3:29 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Meagher | 46 min |
| Jun 19, 3:49 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 41 min |
| Jun 19, 4:03 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jun 19, 4:44 PM MDT | Special Weather Statement | TFX | Teton | 61 min |
| Jun 19, 4:49 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Teton | 41 min |
| Jun 19, 4:56 PM MDT | Special Weather Statement | TFX | Gallatin | 49 min |
| Jun 19, 4:58 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 47 min |
| Jun 19, 5:01 PM MDT | Flash Flood Warning | TFX | Lewis and Clark | 119 min |
| Jun 19, 5:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Jun 19, 5:31 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 44 min |
| Jun 19, 5:32 PM MDT | Special Weather Statement | TFX | Broadwater | 43 min |
| Jun 19, 5:35 PM MDT | Special Weather Statement | TFX | Gallatin | 40 min |
| Jun 19, 5:53 PM MDT | Special Weather Statement | TFX | Glacier | 52 min |
Nearby
Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.